Hi. I have relapsing remitting MS. I was diagnosed at 36. I have been taking pain meds (neurontin for a while, then lyrica, now carbamazapin) as well as receiving Solu-Medrol IV treatments (every 2 1/2 months for 4 days - 1/2 hr).
I was laid off, had cobra, but it ran out by Sept 2012. My neurologist gave me my last treatment then. I hadn't had really much "MSy" type symptoms for a while, that is, till the end of February...a bit of the usual achiness, some numbness. But, for about 2 wks or so, something new has occured--severe pain in my right hip, along with a feeling of tightness there and tightness around my right knee. Mostly thought, the right hip has been painful,and locking up on me, to where it is hard to bend or sit down when this pain occurs. Just yesterday, I was at the mall, and felt progessively more tightness and stiffness around the knee,but mostly the right hip. Got to my car, discovered I could not get in it!! Was very painful to try....couldn't lift my leg to get in couldn't bend down to get in--not w/out severe severe pain...I was stuck standing out there and scared. I called friend, she was able to help me into her higher-seat suv, drove me home. Got home, was able to get out of her car, and was even bending my right knee--all w/out great pain I'd just experienced! Got back to the mall got my car and drove home. Today, I had some more hip pain. Not as severe but enough to prevent me from bending down to reach what I needed to get.
Now---I want to call my neurologist...they do not take folks w/out insurace (cobra ran out in september...I've not had my solu-medrol treatments I used to get every 2 1/2 months--not had them since Sept 2012). Have a new job, benefits start april 1st. Long story here I know, but, is this new (to me) hip business an MS symptom, and....where can I go for any help till benefits start (any info on resources for assistance would help)
Since you mention having been on intermittent solumedrol over some period of time, you might want to consider avascular necrosis (AVN). They don't know exactly how steroids cause AVN, but there is an association between using steroids and developing AVN. AVN is a condition where blood stops getting to some parts of the bone and the bone dies. The hips are one of the more common places that it strikes.
Like Sarah said, hopefully you can find a hospital or urgent care that will treat you without insurance so you can find out what's going on.
Thank you so much for your response. The reason for my solu medrol, is that is my usual treatments for keeping the MS at bay, as well as keeping attacks and discomfort at bay. It has worked for me for some time now, but w/out the treatments for a while, maybe that is why I am getting these hip symptoms...I do have an appointment with my neurologist after April 1st, but was hoping that should this continue, or even get worse, I might need to get some help if I can't hang on till benefits come ( I called my Dr & left a message to see if she'd call back / suggest something)...if not, and it does get worse, may have to go to hospital ( I hope not--but what can you do, huh?) Anyway, thank you very much!
you do know that solumedrol on a repeated basis is not good for your bones. google it, there is a lot of information online about it. but have it checked out at an ER and let them know you do solumedrol, they might want to order a Dexa-Scan which measures the bone density.
My treatments have been administered by my neurologist for some time now, and I do take bone density tests, but again, thank you for your responses! :) My bone density has been just fine, but, when I see my dr again I will ask her about having another one done, thank you. :)
AVN came to my mind as well. It certainly would need to be ruled out.
Spasticity might be another possibility. We aren't always aware how much 'tension' we're carrying in our muscle until it gets so bad normal movements are impossible. It might be significant that you were walking about the mall (hard concrete floor) before this set in. I find that a small amount of fatigue or pain can spark a wildfire of spasms that make me frightened to move at all. I don't remember it ever being impossible to move but I do know that's possible.
Have you ever taken an antispasmodic or muscle relaxer (baclofen, zanaflex, flexeril, etc)? It might be worth a try if you have a GP who would try you on something over the next couple of weeks. I'd try to mix periods of rest with very gentle and s*l*o*w stretching exercises. Try just a couple done several times a day. They must be done regularly as a preventative. Otherwise it will be next to useless in the kind of emergency you had at the car.
The tightness you described also suggests the possibility of a banding effect that can happen in a limb just as it does the trunk during an MS hug. New symptoms like this can signal a flare is in progress. Have you considered that possibility?
I'm glad you have already scheduled an appointment and hope you do well holding out until then. We do what we must sometimes. Of course many more episodes like the one you were rescued from and this hip might not give you much choice! Unfortunately our hurting body parts can get quite insistent. When they do it's sometimes best to let them go ahead and see a professional :)
Very informative and some familiarity there too, esp. when talking about attacks, tightness, and the like. I will mention this to my neurologist as well...I put in a call to her office yesterday...maybe I can see her before my appt. You do what you have to though. Thank you too for your response!
Hello I have PPMS, and I have locking joints. It is quite painful while locked and for a short time after breaking the lock.
My MS Doctor told me it was cause by damage to my spine at the neck level, you might want to check that out further.
Like others here, my first thought was orthopedic not neurologic. The two paths can often cross making it difficult to get to the problem.
I have had orthopedic problems that were completely unrelated to my MS. When you said hip my radar went off. I've had MS for over 20 years. My hip replacement 4 years ago had nothing to do with y MS, and everything to do with arthritis :-)
Thank you Kyle for your comment. No I haven't seen anyone yet, just received insurance cards in the mail and benefits are effective April 1. I do have an appt w/my neurologist on the 9th. This hip pain has been kind of off and on, not nearly as bad as that day at the mall, but I keep note of it so I can relate things to my dr when I get to see her. Thank you all for your kind and informative responses, I so appreciate them all! Hope all of you are feeling the best that you can!
I have had trouble with my hips for a while now. It is all as a result of the MS, with part of it being muscles tightening and compensating for gait disturbances. My best relief usually comes with a good stretch from my physical therapist. There may be some website that can teach you how if you are unable to get coverage for PT.
Beth, thank you for your comment as well. I really was not certain which way to go on this recent hip issue...so MS can have more varying types of pain than what I am used to thus far (burning/melting, tingling and achiness, but with some heat to it--or thankfully, nothing at all for a while). wow! I guess the more you talk with others the more you can learn! I hope your hips can start to feel better soon!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.